Log in   •   Sign up   •   Subscribe  feed icon

Osteoporosis Drugs Now Linked To Cases Of Esophageal Cancer

No, you're not seeing things. Osteoporosis drugs have been in the news quite a bit lately and this time the bisphosphonates -- like Fosomax, Actonel, Didronel, and Boniva -- seem to have been related to at least 50 cases of esophageal cancer since 1995.

In a letter to the New England Journal of Medicine, Diane Wysowski of the Food and Drug Administration's (FDA) division of risk assessment called for research on the potential links between the bisphosphonates and cancer. In her letter, she advised that, of the 23 cases of esophageal cancer reported to the FDA, the typical time lapse was two years between the first administration of the drug and the development of esophageal tumors.

One side effect of bisphosphonate is already known to be esophagitis, which is an inflammation of the esophagus. One particular warning was issued to doctors about prescribing bisphosphonates to patients with Barrett's esophagus, a change in the lining of the esophagus, occuring often in people with acid reflux. Barrett's esophagus in itself increases risk of esophageal cancer.

Source: Reuters
For more information about esophageal cancer, see this entry from the Society of Thoracic Surgeons.

 

Keeping you posted...

 

Comments
Jan 4, 2009
by Anonymous

YIKES

OMG - somebody needs to get this information to Sally Field immediately.

Mar 4, 2009
by Anonymous

boniva

I have had a prescription for Boniva for quite a while but I have not gotten it filled. I had problems with joint and muscle pains and went to Mayo Clinic. It was determined that I wasn't absorbing Vitamin D and am now taking 50,000 units a week (prescription strength). Now that I am starting to feel better, I didn't want to risk feeling bad again so I have not taken the Boniva. Has anyone reversed bone loss without the meds? Thanks!

Mar 8, 2009
by Anonymous

another question

Me, again. Has anyone had any side effects from Boniva other than the ones mentioned above?